Empirical Evidence on the Law of Demand
For market demand to satisfy the law of demand, it is sufficient that the mean of all households' income effect matrices is positive definite. The authors show how this mean income effect matrix can be estimated from cross section data under metonymy, an assumption about the distribution of household characteristics. The estimation uses the nonparametric method of average derivatives. When the method is applied to U.K. family expenditure data, the estimated mean income effect matrices are positive definite. This can be explained by a special form of heteroskedasticity in the data: households' demands are more dispersed at higher income levels. Copyright 1991 by The Econometric Society.
(This abstract was borrowed from another version of this item.)
To our knowledge, this item is not available for
download. To find whether it is available, there are three
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.
|Date of creation:||Nov 1989|
|Date of revision:|
|Contact details of provider:|| Postal: |
Fax: +49 228 73 6884
Web page: http://www.bgse.uni-bonn.de
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Haerdle,Wolfgang & Stoker,Thomas, 1987. "Investigations smooth multiple regression by the method of average derivatives," Discussion Paper Serie A 107, University of Bonn, Germany.
- Polterovich, Victor & Mityushin, Leonid, 1978. "Criteria for Monotonicity of Demand Functions," MPRA Paper 20097, University Library of Munich, Germany.
- Hildenbrand, Werner, 1983. "On the "Law of Demand."," Econometrica, Econometric Society, vol. 51(4), pages 997-1019, July.
- Kannai, Yakar, 1989. "A characterization of monotone individual demand functions," Journal of Mathematical Economics, Elsevier, vol. 18(1), pages 87-94, February.
- Stoker, Thomas M, 1986. "Consistent Estimation of Scaled Coefficients," Econometrica, Econometric Society, vol. 54(6), pages 1461-81, November.
When requesting a correction, please mention this item's handle: RePEc:bon:bonsfa:264a. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (BGSE Office)
If references are entirely missing, you can add them using this form.